Dealing with an addiction


#1

I’ve been dealing with a serious addiction to prescription pain medication for quite some time. I was prescribed Tramadol about a year ago, I only took it when I was in severe pain and it helped. I wouldn’t even take it everyday. Only a few times a month if even that. One thing lead to another and I started taking two a day, than four, and now I’m up to six a day. The addiction is really bad. If I don’t take two in the morning, than by noon I’m having terrible withdrawal symptoms. I have restless legs, flu-like symptoms, vomiting, and diarrhea. It’s terrible dealing with. I’m always asking for refills from my doctor, to keep my daily supply going. I’ve spent so much money on prescriptions. The worst is when I completely run out over the weekend, then I have to deal with the terrible withdrawals. This has taken a toll on my life. If I’m unable to take two in the morning before class, than I can’t handle even going, and I stay home. I’m so weak that I just want to lay in bed, but with the restless legs I have to keep pacing around the house, now even when I get up to walk, I still get the restless legs. When I asked my doctor for medication for the restless legs, when I tried to stop taking the Tramadol, I took it before bed and almost had a panic attack. Not only did it make the rls worse, but I felt like I was going to explode inside. Has anyone here dealt with something similar? And if so, how did you deal with the withdrawal symptoms? If I just stop cold turkey, how long will I have to endure these terrible withdrawals?


#2

It sounds like you need to consult a medical doctor right away for this problem.


#3

Here is what Wikipedia says about Tramadol

en.wikipedia.org/wiki/Tramadol

Physical dependence and withdrawal
Tramadol is associated with the development of a physical dependence and a withdrawal syndrome.[26] Tramadol causes typical opiate-like withdrawal symptoms as well as atypical withdrawal symptoms including seizures. The atypical withdrawal effects are probably related to tramadol’s effect on serotonin and norepinephrin reuptake. Symptoms may include anxiety, anguish, pins and needles, sweating, and palpitations. It is recommended that patients physically dependent on pain killers take their medication regularly to prevent onset of withdrawal symptoms and when the time comes to discontinue their tramadol, to do so gradually over a period of time which will vary according to the individual patient and dose and length of time on the drug.[27][28][29][30]


#4

This is only a small thing, but if you are capable of it, I have had problems with restless legs in the past – I find that if I have this problem and it prevents sleep or is bothersome, to get up and do a series of deep knee bends, or crouches (the number you can do will depend on how often you exercise and do it).

Do a decent amount of these, to exhaust the muscles and the restlessness disappears.

Also, there often spiritual interferences in addictions, frankly I think this is the normative regarding them. So wearing a blessed St. Benedict’s medal or crucifix and copious use of holy water will help on that front.

The Lord’s peace be with you! Offer up your troubles to the Lord!

‘By the anxieties and worries of this life Satan tries to dull man’s heart and make a dwelling for himself there.’

St. Francis of Assisi


#5

I have been addicted to several substances in my life. Seek competent professional medical help. Do not go “cold turkey” if there is any chance of adverse affects. It appears that seizures are possible with this drug and so simply stopping cannot be advised. Find a doctor, explain your situation honestly (I can’t stress that honest part enough) and follow the prescribed regimen. Read that last sentence again.

Do not second-guess or cheat on the process. Yes, It takes a while. Yes, It feels really bad at times. It can be done, and can be done safely. You will get through this if you face it with courage. You need to make this your life’s priority this spring and then you can get on with your life.

Addiction is slavery, my prayers are with you that you may break out into freedom.


#6

Hi I am a recovering alcoholic and my daughter is a recovering drug addict. From what I have seen and experienced what works is the following: you can’t do this alone-go through the phonebook or if you know of anybody that is in AA or NA try to find a good drug rehab…that would be one that uses the 12 step program. A good drug rehab can direct you a detox facility which weans you off the drugs under medical supervision and you won’t be sick. If you work many places will give you a leave of absence and hold your job for you…and they will not tell everyone where you work what you are going to the hospital for. This may be the thing that will save your job & your life.

The best thing that I ever did was to join AA-substance abuse is a 3 fold disease: mental, spiritual, and physical. I have to follow a daily program of vigilance-I have gone many years dry without this program believing that my faith alone could sustain me but I did suffer many other things mentally & emotionally. I had an overwhelming sense of shame, fear & dread ruled my actions, and I would suffer panic attacks in church. God is very good to me-I am now a much better catholic & I now have peace & joy. I never knew what joy was. I have learned to Trust God and I am learning to live life as it is-not as I would have it. I am learning to overcome my selfishness and self-centeredness, my AA program and my faith go hand in hand. The 12 steps are based upon the Spiritual exercises of St Ignatious.

I have learned a new way of life and I love it! I wake up in the morning so happy and grateful to God. He is the first one I talk to even before I get out of bed…a few years ago I used to wake up angry and swearing every morning…I dreaded everyday…life was way too hard for me. Keep us up to date…follow through…just ask God for help…He will guide you!


#7

My dear friend

Go and tell your doctor straight way. And get to some narcotics anonymous ( NA ) meetings.

God bless and peace to you:)


#8

You can and will make it through the withdrawal! Tapering off is the safest way to go – under a doctor’s supervision, of course. I will remember you in prayer to Matt Talbot and Alfred Pampalon. I am sending you all of my love and hope for your recovery.


#9

Thank you everyone for your insightful words of encouragement and support. God Bless all of you.:slight_smile:


#10

hey reff, I don’t have any more advice, you have good advice already. :slight_smile:

You are in my prayers.


closed #11

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.